In a provincewide attempt to prevent drug overdoses, the Saskatchewan RCMP is renewing warnings about the dangers of illicit drugs.
According to a press release, the Saskatchewan RCMP has responded to several sudden deaths that are suspected to be overdoses.
“We remind the public that using illicit drugs is dangerous,” RCMP said in a statement. “And urge those who use them – or have loved ones that do – to know what to do during an overdose.”
Saskatchewan RCMP are encouraging people to have a plan in place in terms of informing someone you trust that you plan on using, especially when using street drugs, as they may contain substances that the user may not be aware of.
Another rule of thumb is to recognize the signs of an overdose. The symptoms may include change of breathing, blue lips, dizziness, being hard to wake up, choking sounds and drowsiness. When a person sees any or all the signs, you need to call 911 immediately.
“Emergency responders, including frontline Saskatchewan RCMP officers, carry naloxone, a fast-acting drug used to temporarily reverse the effects of overdoses caused by opioids,” as stated in the release.
Naloxone kits are available to the public — free of charge. People are encouraged to keep a kit handy if they know someone who is at risk of an overdose. These kits are available at health-care centres, community organizations and pharmacies.
The Sask. RCMP reminds people to know and understand the Good Samaritan Drug Overdose Act, which provides legal protection to those during an overdose crisis. And finally, the RCMP would like to remind people that there is help for those who wish to quit using drugs. Lists of supports and resources can be found at saskatchewan.ca/addictions.
“Getting dangerous illicit drugs off the street continues to be a top priority for the Saskatchewan RCMP,” according to the statement.